Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 60, NWS Quad Cities, IA

June 29, 1998Hancock County, Illinois

NWS Quad Cities, IA issued this tornado warning at Jun 29, 1998, 6:24 PM CDT for Hancock County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1998, 6:24 PM CDT (23:24 UTC)
Expired
Jun 29, 1998, 7:15 PM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:15 PM CDTTornado WatchSPC6 hr
Jun 29, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WFUS1 KMLI 292327 RRA
TORMLI
ILC067-300015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
624 PM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 715 PM CDT

* AT 625 PM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 14
  MILES NORTHEAST OF KEOKUK OR 6 MILES WEST OF WEBSTER MOVING EAST
  AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WEBSTER                                    AROUND 635 PM CDT
  LA HARPE                                   AROUND 635 PM CDT
  FOUNTAIN GREEN                             AROUND 635 PM CDT
  PLYMOUTH                                   AROUND 645 PM CDT

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

WEISSER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 29, 12:52 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jun 29, 12:52 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1252 PM CDT MON JUN 29 1998

DISCUSSION WILL BE KEPT BRIEF WITH NEW TORNADO WATCH 700 ISSUED FOR
MOST OF CWA. STRONG/SEVERE THUNDERSTORMS CURRETLY OVER NORTHERN/CENTRAL
IOWA SHOULD MOVE E/SE ALONG INSTABILITY AXIS THIS AFTERNOON AND EVENING.
AMPLIFYING NORTHWEST FLOW SHOULD FINALLY SHOVE PESKY FRONT WELL SOUTH OF
REGION ON TUESDAY.

CID 063/30  DBQ 064/40  MLI 065/40  BRL 065/40

BERG

In the hours before

Special weather statement, Jun 29, 5:11 PM CDT, 1 hour 13 minutes before
IAZ065>068-ILZ001-002-007-009-015>018-024-025-300310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT MON JUN 29 1998

...TORNADO WATCH CANCELLED FOR PORTIONS OF EASTERN IOWA AND
NORTHWEST ILLINOIS...

THE TORNADO WATCH HAS BEEN CANCELLED FOR PORTIONS OF EASTERN IOWA
ADN NORTHWEST ILLINOIS... ROUGHLY ALONG AND NORTH OF INTERSTATE 80.
THIS INCLUDES THE IOWA COUNTIES OF CLINTON... CEDAR... MUSCATINE
AND SCOTT... AND THE ILLINOIS COUNTIES OF JO DAVIESS... STEPHENSON...
CARROLL... WHITESIDE... ROCK ISLAND... MERCER... HENDERSON...
HENRY... BUREAU AND PUTNAM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM FOR THE ILLINOIS
COUNTIES OF WARREN... HANCOCK AND MCDONOUGH... AND UNTIL 1000 PM
FOR THE IOWA COUNTIES OF KEOKUK... WASHINGTON... LOUISA...
JEFFERSON... HENRY... DES MOINES.... VAN BUREN AND LEE.

STRONG STORMS EAST OF DES MOINES ARE MOVING INTO SOUTHEAST IOWA.
STAY TUNED.

TPH
Special weather statement, Jun 29, 5:11 PM CDT, 1 hour 13 minutes before
IAZ065>068-ILZ001-002-007-009-015>018-024-025-300310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT MON JUN 29 1998

...TORNADO WATCH CANCELLED FOR PORTIONS OF EASTERN IOWA AND
NORTHWEST ILLINOIS...

THE TORNADO WATCH HAS BEEN CANCELLED FOR PORTIONS OF EASTERN IOWA
ADN NORTHWEST ILLINOIS... ROUGHLY ALONG AND NORTH OF INTERSTATE 80.
THIS INCLUDES THE IOWA COUNTIES OF CLINTON... CEDAR... MUSCATINE
AND SCOTT... AND THE ILLINOIS COUNTIES OF JO DAVIESS... STEPHENSON...
CARROLL... WHITESIDE... ROCK ISLAND... MERCER... HENDERSON...
HENRY... BUREAU AND PUTNAM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM FOR THE ILLINOIS
COUNTIES OF WARREN... HANCOCK AND MCDONOUGH... AND UNTIL 1000 PM
FOR THE IOWA COUNTIES OF KEOKUK... WASHINGTON... LOUISA...
JEFFERSON... HENRY... DES MOINES.... VAN BUREN AND LEE.

STRONG STORMS EAST OF DES MOINES ARE MOVING INTO SOUTHEAST IOWA.
STAY TUNED.

TPH
Local storm report, Jun 29, 5:40 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0415 PM    GREENBUSH                 IL   WIND DAMAGE
06/29/98   WARREN                         POWER LINES AND LARGE TV
                                          ANTENNA DOWN

0344 PM    1 EAST OF WAPELLO         IA   70-80 MPH WIND GUST
06/29/98   LOUISA

0435 PM    5 S KEITHSBURG            IL   TORNADO
06/29/98   HENDERSON                      TORNADO REPORTED NEAR
                                          BIG RIVER STATE FOREST

0508 PM    1 SW HENNEPIN             IL   WIND DAMAGE
06/29/98   PUTNAM                         TREES DOWN

0345 PM    3 S BLANDINSVILLE         IL   109 MPH WIND GUST
06/29/98   MCDONOUGH                      AGRICULTURAL EQUIPMENT
                                          MEASURED WIND GUST

0345 PM    BLANDINSVILLE             IL   WIND DAMAGE
06/29/98   MCDONOUGH                      NUMEROUS TREES DOWN AND HOUSE
                                          DAMAGED

0416 PM    MACOMB                    IL   88 MPH WIND GUST
06/29/98   MCDONOUGH                      WIND GUST MEASURED BY
                                          UNIVERSITY EQUIPMENT

0410 PM    MACOMB                    IL   WIND DAMAGE
06/29/98   MCDONOUGH                      NUMEROUS TREES AND POWER LINES
                                          DOWN

0412 PM    GOOD HOPE                 IL   WIND DAMAGE
06/29/98   MCDONOUGH                      TREES AND POWER POLES DOWN
Local storm report, Jun 29, 6:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
614 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0415 PM    OQUAWKA                   IL   80 TO 90 MPH WIND GUST
06/29/98   HENDERSON                      VERY LARGE TREES UPROOTED IN
                                          THE OQUAWKA AREA
Local storm report, Jun 29, 6:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
614 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0415 PM    OQUAWKA                   IL   80 TO 90 MPH WIND GUST
06/29/98   HENDERSON                      VERY LARGE TREES UPROOTED IN
                                          THE OQUAWKA AREA
Local storm report, Jun 29, 6:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0415 PM    GREENBUSH                 IL   WIND DAMAGE
06/29/98   WARREN                         POWER LINES AND LARGE TV
                                          ANTENNA DOWN

0344 PM    1 EAST OF WAPELLO         IA   70-80 MPH WIND GUST
06/29/98   LOUISA

0435 PM    5 S KEITHSBURG            IL   TORNADO
06/29/98   HENDERSON                      TORNADO REPORTED NEAR
                                          BIG RIVER STATE FOREST

0508 PM    1 SW HENNEPIN             IL   WIND DAMAGE
06/29/98   PUTNAM                         TREES DOWN

0345 PM    3 S BLANDINSVILLE         IL   109 MPH WIND GUST
06/29/98   MCDONOUGH                      AGRICULTURAL EQUIPMENT
                                          MEASURED WIND GUST

0345 PM    BLANDINSVILLE             IL   WIND DAMAGE
06/29/98   MCDONOUGH                      NUMEROUS TREES DOWN AND HOUSE
                                          DAMAGED

0416 PM    MACOMB                    IL   88 MPH WIND GUST
06/29/98   MCDONOUGH                      WIND GUST MEASURED BY
                                          UNIVERSITY EQUIPMENT

0410 PM    MACOMB                    IL   WIND DAMAGE
06/29/98   MCDONOUGH                      NUMEROUS TREES AND POWER LINES
                                          DOWN

0412 PM    GOOD HOPE                 IL   WIND DAMAGE
06/29/98   MCDONOUGH                      TREES AND POWER POLES DOWN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:22 PM CDTTornado WarningDVNHenderson, Mercer63 min
Jun 29, 3:26 PM CDTSevere Thunderstorm WarningDVNRock Island64 min
Jun 29, 3:41 PM CDTTornado WarningDVNHenry64 min
Jun 29, 3:41 PM CDTTornado WarningDVNWarren64 min
Jun 29, 3:45 PM CDTTornado WarningDVNHancock65 min
Jun 29, 3:47 PM CDTTornado WarningDVNMcDonough63 min
Jun 29, 4:57 PM CDTSevere Thunderstorm WarningDVNPutnam48 min

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.